Epilepsy Community
Lamictal Behavorial Problems
About This Community:

This patient support community is for discussions relating to epilepsy, safety, school issues, and transportation issues.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Lamictal Behavorial Problems

HELP!!!  Our son has had epilepsy since he was 2 years old.  He now is 38.  Seizures have never been really controlled with nocturnal seizure a given.  He is in a group home and recently he started to have severe behavorial problems such as grabbing and tearing a caregivers shirt and punching.  His meds are lamictal,400 mg. phenytek 200 mg. tegretol xr 800 mg, clonazepam 7 mg.  Also just started citalopram from his GP for mood swings.  Need input so when I talk to the neurologist today with some questions!  
Related Discussions
6 Comments Post a Comment
Blank
Avatar_f_tn
I'm 32 and take Lamictal 500mg three times a day dilantin 300mg three times a day and Keppra xr 1500mg three times a day. The Lamitctal gives me bad mood swing I snap into a rage very quick. Someone can look at me wrong and I turn on them and scream and yell for no good reason and the next minute I'm the happy normal person I am.
Blank
Avatar_n_tn
It looks like your son is taking too many meds.  I'm not a dr but i have had epilepsy since the age of 6 months and have never been on that many different drugs all at one time. See if you can't get your son on some old fashioned dilantin or phenobarbitol and see if he doesn't get better results with his mood. Remember newer drugs have not been adequately tested until many years after it has been released on the public at large.  Your son is essentially a lab rat taking the new drugs.
I have read that as a person with epilepsy gets older they can experience anger issues and sometimes psychosis from being on the drugs for too long.  I know from personal experience that antiepileptic drugs can depress you and make you feel suicidal as well. See if you can't get him on a daily dose of fish oil (about 1 gram a day) as part of his regiment.  Fish oil is known to improve a person's mood.  Also find out if he is getting enough sunlight at the group home as well as adequate attention.  Again, the combination of his medicine could very well be the problem to his mood swings.  Find out the side effects of every one of them.
Blank
Avatar_f_tn
First do you know what kind of care your son is getting in this home.Many of these homes don't take care of the people who live there very well and don't treat them as people.I will never let any of my family go into one of those homes.I have seen what they have done to people and my husband use to work for one in upstate ny and when he said something about how they treated the people there, he was let go the very next day when he went to work .  My son Teacher brother lives in a home and she hates the places and has had to call them many times on what needs to be done and they tell her that her brother needs to tell them.she reminds them that he can't tell them and if he could he wouldn't be in a place like this if he could do things for himself.

First thing I would do is get him out of there and back with family to care for him . The side effects of these Medicines can change a person.And like some one else said try giving him Vitamin's  like Vitamin B6 and Vitamin B12 and a MultiVitamin and Omega 3-6-9 these are very good for the brain.I give these to my son who is 11 and it has helped him some,it took about a month to noitce.

His noroligest should be checking his blood levels for his medicines that he is taken to make sure the levels are where they should be .My son gets his levels checked every 3 to 4 months to make sure they are where they should be.At one time my son levels where very low on one of his medicines so the doctors upped them and then one day I went into the bathroom and found that this medicine was coming out when he was going to the bathroom.So the medicine was changed to a different form of it and then his levels where fine.But they still get checked 4 times a year if not more than that.

Stress and anzitey can play a big role in how things are going for your son.See if something has changed where he lives.
Blank
Avatar_m_tn
I'm 41 and have been on seizure medication since I was 17.  i have been on all the above medication at one time or another.  In my late teens and early twenty's it wasn't fun be around me.  Upset at what was happening to me, embarrassed, and severely affected by the poor medication prescribed and the dosages given.  Dilanten, was horrible for me, Phenobarbital was bad as well and Tegretal was ineffective.  It wasn't till I met Dr. Sphere from the University of Chicago hospitals that my life changed in a positive way.  I was 19 very depressed and volatile. He immediately got me on the correct medication and I'm still on it today (Depakote!!!)  U of C hospital is a teaching hospital and Dr. Sphere is a well know Doctor in this field, it's very hard to even get an appointment to see him.  I haven't seen him in probably 15 years or more.  Most Doctors aren't able to prescribe the right meds for people with seizure disorders, so do some in depth checking on these guys, sometimes they can really mess u up with the wrong medication.  You can definitely function with this problem,  your son can be helped too like I WAS.
Blank
Avatar_m_tn
my sister is 31 years old and has had seizures since she was very small. shes been on every med out there and they gave such bad side effects that after the fifth or more attempt at suicide and bad anger outburst she just stopped takin her meds and decided she was better off with the seizures than her sons finding her dead.  but then she couldnt take that either so after a while of having seizures while walking around or doing the dishes and sometimes getting very injured she did some research and started taking more vitamens but also she found valumes were used to control seizures sometimes and it took a while but she got a doctor to listen to her and she tried it she hasnt had a seizure since and seems to be more contoll of her mood swings. i dont know if it works for everyone or is the best option but it worked for her so far.
Blank
Avatar_f_tn
Hi Dollyn. Some of that is true, but you have to find your own way, since every single person has different feelings about their seizures. I started having them at 8 years old, and the first medications that they put me on turned me into a relative Zombie. Epilim made me fall asleep all the time, Phenabarbitone turns someone into a person who feels fatigue most of the time. The only perople who would recommend these would have been people who had never actually taken them. Seeing someone you love suffer symptoms of seizures, or, side effects of them is bad enough, but going through even one seizure is devastating, exhausting, and humiliating. At the time you tell everyone you are o.k. but just feel like a circus freak. I wouldn't wish it on my worst enemy. The only tablet that did anything great was Lamotrigine - it revolutionised the amount of energy I had, and finally, I didn't have to suffer feeling ashamed in front of strangers.

Please dont think every group home is so bad. I work in one and I am now a Registered Manager. Most places treat people with respect and care for them genuinely. Dont judge them all based on a few. But recently Keppra was added to my own medication, and I have not suffered any seizures since then. I cant explain to someone who has not suffered even one, but although I have mood swings, snap at people, and behave irratically, anything that can take seizures away will be considered. If I thought they would come back if I gave up medication, I would make a deal with the devil to take them away again. Suffering seizures is a nightmare. I have found taking a tablet called Ex-Stress, and taking vitamin B12 helps a lot. Also, just because someone has epilepsy doesnt make them less intelligent. I have 4 grade A 'A' Levels, 3 years at University, and level 5 professional qualifications. There are professors with it, and Mozart had it badly. Send love to your son, and I hope his life improves. God bless you.
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
Avatar_f_tn
Blank
mkh9 Is making slow but steady p... Comment
Jul 27
7486852_tn?1396965573
Blank
JessieJ21 commented on FU$* this Disease
Jul 26
Avatar_f_tn
Blank
al505 joined this community
Welcome them!
Jul 22
Top Neurology Answerers
1780921_tn?1384615710
Blank
flipper336
Chandler, AZ
Avatar_f_tn
Blank
teddybears4ever2
Minneapolis, MN
Avatar_f_tn
Blank
spitfire2
chicago
5466288_tn?1368589770
Blank
cramp_n_mystyle
IN
Epilepsy Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Neurology Answerers
1780921_tn?1384615710
Blank
flipper336
Chandler, AZ
Avatar_f_tn
Blank
teddybears4ever2
Minneapolis, MN
Avatar_f_tn
Blank
spitfire2
chicago
5466288_tn?1368589770
Blank
cramp_n_mystyle
IN